Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

September 1, 2018Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 1, 2018, 6:21 PM EDT for Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 6:21 PM EDT (22:21 UTC)
Expired
Sep 1, 2018, 7:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS82 KRAH 012221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT SAT SEP 1 2018
 
NCZ021-022-038-012315-
Guilford NC-Forsyth NC-Davidson NC-
621 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...NORTHEASTERN
DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES UNTIL 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to 6 miles
southeast of Clemmons to near Kernersville. Movement was north at 5
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Summerfield, Stokesdale, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7989
      3599 8006 3587 8033 3592 8037 3596 8038
      3599 8042 3601 8042 3603 8045 3606 8046
      3605 8048 3608 8051
TIME...MOT...LOC 2221Z 190DEG 5KT 3610 8045 3595 8031 3606 8015 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 1, 3:00 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 3:00 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Sat Sep 1 2018

.SYNOPSIS...
Deep high pressure at the surface and aloft will remain over
the region through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Saturday...

Scattered slow-moving convection over the NE Piedmont has morphed
into a cluster of showers and storms generating locally heavy
rainfall. This activity developed along a subtle band of deeper
moisture that tracked slowly from E NC/E VA to the WNW earlier
today, feeding on the better low level lapse rates and MLCAPE (2000-
2500 J/kg) farther W over the Piedmont. With deep ridging over the
region resulting in weak flow at all levels, storms will continue to
meander and propagate along outflows through this evening, and this
makes trying to pinpoint pops quite a challenge. The 12z HREF mean
shows the general pattern better than the HRRR/RAP, with the NSSL
WRF the most representative member, and this takes the convection
area slowly eastward over the N/C Coastal Plain over the next few
hours. Will have the highest pops (numerous) over the N-central and
NE/E-central sections through early evening, and lower chance pops
elsewhere, with a slow tapering down of pops thereafter with loss of
heating. Deep layer shear is very low, however DCAPE farther east is
at or above 1000 J/kg, so some of these storms could produce strong
wind gusts as they pop up and down quickly. Pockets of flooding will
remain a threat through mid evening, given the slow storm motion and
elevated PW. While coverage will wane overnight, isolated convection
will remain possible as elevated CAPE persists. With air trending
calm and high dewpoints, patchy fog is likely late tonight,
especially if skies partially clear over areas where it rained. Lows
69-75 under partly to mostly cloudy skies. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 300 PM Saturday...

Mid level ridging will strengthen over the region Sunday with
steadily rising heights. Models are depicting a minor dip in PW with
slightly drier air in the mid levels working onshore within broad
easterly flow aloft. A weak upper level jetlet from the NE currently
sitting along the NC/SC coast -- which may be partially responsible
for the convection over our area -- will weaken as the upper
inverted trough just to its ESE translates inland toward the
Appalachians. The continued very weak winds through the column, the
warming aloft, the subtle drying and loss of even minor kinematic
forcing should result in lower coverage of convection. Will top out
pops as isolated for now, although better chance pops may be needed
after we see what boundaries, if any, are left from today's
activity. Highs 89-94 and lows in the lower 70s. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 225 PM Saturday...

High pressure at the surface and aloft continues to dominate the
long term forecast. This will lead to mostly instability driven
afternoon convection with very little flow through the column. PW
values will fluctuate between 1.5 and 2 inches each day with
convection focusing mainly on outflow boundaries left over from the
previous day. 500 mb highs in the upper 590s support afternoon highs
hovering near 90 degrees with overnight lows in the 70s. By the end
of the period, a cold front draped across the mid-Atlantic states
will try to drift southward towards the Carolinas. It won't make it
this far, but it will help to increase precipitation chances across
the area on Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 115 PM Saturday...

Patchy MVFR cigs this morning have lifted to VFR and dispersed in
the last couple of hours. VFR conditions will generally dominate
through this evening, although sub-VFR conditions and gusty/shifting
winds are expected in and near scattered convection this afternoon
through mid evening. This will mostly impact INT/GSO in the next
several hours, and RDU/RWI/FAY after 21z. Activity will begin to
decrease in coverage by mid to late evening. Coverage is expected to
be small after midnight, but non-zero, and terminals will have a
small chance of seeing a shower or two after 06z. Light winds and
high humidity will foster development of sub-VFR (likely IFR/LIFR)
stratus/fog late tonight, after 08z, mainly at FAY, with a lower but
non-zero risk elsewhere, although such an occurrence will depend on
where the rain falls and how much mid level cloudiness remains
overnight from today's convection, as a greater coverage of mid
clouds will cut down on fog/stratus formation. Improvement to MVFR
then VFR is expected areawide by 16z Sun.

Looking beyond 18z Sun, afternoon and evening shower/storm chances
will be lower than usual through the middle of next week as deep
high pressure aloft persists. Isolated areas of sub-VFR fog and
stratus are possible each morning, but should not be widespread.-GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS/GIH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Sep 1, 4:45 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
445 AM EDT Sat Sep 1 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
445 AM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 4:55 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT SAT SEP 1 2018

NCZ021>023-038-012200-
Guilford NC-Alamance NC-Forsyth NC-Davidson NC-
455 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALAMANCE...
FORSYTH...NORTHEASTERN DAVIDSON AND GUILFORD COUNTIES UNTIL 600 PM
EDT...

At 455 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Camp Springs to near
McLeansville to near Winston-Salem. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Graham,
Kernersville, McLeansville, Elon College, Lewisville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3623 8028 3626 7997 3624 7926 3603 7938
      3590 7957 3593 8009 3608 8039
TIME...MOT...LOC 2055Z 286DEG 11KT 3623 7952 3608 7972 3607 8023

77
Local storm report, Sep 1, 5:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     2 S LAKE TOWNSEND       36.14N 79.78W
09/01/2018                   GUILFORD           NC   911 CALL CENTER

            TREE DOWN AT YANCEYVILLE ST AND LEES CHAPEL
            RD.

&&

JFD
Local storm report, Sep 1, 5:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     2 SE LAKE TOWNSEND      36.15N 79.76W
09/01/2018                   GUILFORD           NC   911 CALL CENTER

            TREE DOWN ACROSS RAILROAD TRACKS AT LEES
            CHAPEL RD.

&&

JFD
Special weather statement, Sep 1, 5:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT SAT SEP 1 2018

NCZ007-012300-
Person NC-
558 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL
AFFECT PERSON COUNTY UNTIL 700 PM EDT...

At 556 PM EDT, Doppler radar was tracking thunderstorms over Caswell
and northwestern Person Counties, moving east at 25 mph. These
storms may produce wind gusts up to 40 mph along with deadly cloud
to ground lightning.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Mayo Reservoir,
Hyco Marina and Surl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Hyco Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3647 7880 3625 7881 3629 7915 3653 7914
      3654 7914 3654 7880
TIME...MOT...LOC 2156Z 290DEG 20KT 3646 7914

BLAES
Local storm report, Sep 1, 6:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 N ALTAMAHAW           36.20N 79.51W
09/01/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON NC HIGHWAY 87 N NEAR ED
            PATTERSON RD.

&&

JFD
Special weather statement, Sep 1, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT SAT SEP 1 2018

NCZ021-022-038-012315-
Guilford NC-Forsyth NC-Davidson NC-
621 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...NORTHEASTERN
DAVIDSON AND NORTHWESTERN GUILFORD COUNTIES UNTIL 715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to 6 miles
southeast of Clemmons to near Kernersville. Movement was north at 5
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Summerfield, Stokesdale, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7989
      3599 8006 3587 8033 3592 8037 3596 8038
      3599 8042 3601 8042 3603 8045 3606 8046
      3605 8048 3608 8051
TIME...MOT...LOC 2221Z 190DEG 5KT 3610 8045 3595 8031 3606 8015

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:32 PM EDTSpecial Weather StatementRAHWilson58 min
Sep 1, 3:23 AM EDTAreal Flood AdvisoryRAHWayne, Wilson3 hr
Sep 1, 2:27 PM EDTSpecial Weather StatementRAHGranville, Person, Vance, Warren63 min
Sep 1, 3:02 PM EDTSpecial Weather StatementRAHFranklin, Wake58 min
Sep 1, 3:19 PM EDTAreal Flood AdvisoryRAHGranville, Vance94 min
Sep 1, 4:13 PM EDTSpecial Weather StatementRAHFranklin, Wake62 min
Sep 1, 4:14 PM EDTSpecial Weather StatementRAHGuilford46 min
Sep 1, 4:36 PM EDTSpecial Weather StatementRAHHalifax39 min
Sep 1, 4:46 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford119 min
Sep 1, 4:51 PM EDTAreal Flood AdvisoryRAHWake114 min
Sep 1, 4:55 PM EDTSpecial Weather StatementRAHAlamance, Forsyth, Guilford65 min
Sep 1, 5:15 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford60 min
Sep 1, 5:36 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph54 min
Sep 1, 5:58 PM EDTSpecial Weather StatementRAHPerson62 min
Sep 1, 6:24 PM EDTSpecial Weather StatementRAHOrange66 min
Sep 1, 6:28 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph62 min
Sep 1, 6:33 PM EDTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph3 hr
Sep 1, 7:23 PM EDTSpecial Weather StatementRAHDavidson67 min
Sep 1, 7:26 PM EDTSpecial Weather StatementRAHForsyth64 min
Sep 1, 7:52 PM EDTSpecial Weather StatementRAHWayne38 min
Sep 1, 7:57 PM EDTSpecial Weather StatementRAHEdgecombe33 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.